Michigan, 2010

Tornadoes and Hail in Michigan, August 19, 2010

August 19, 2010 · NWS DTX · 43 events in 6 counties and zones

A supercell developed over far northern Saginaw late in the afternoon, then tracked southeast along a frontal boundary. This storm produced a swath of wind damage, large hail, and eventually spawning two tornadoes as it moved through Macomb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A supercell developed over far northern Saginaw late in the afternoon, then tracked southeast along a frontal boundary. This storm produced a swath of wind damage, large hail, and eventually spawning two tornadoes as it moved through Macomb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 19, 12:30 PM EST, 1 hour earlier.

Area forecast discussion, Aug 19, 12:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
130 PM EDT THU AUG 19 2010

.AVIATION...

THE COLD FRONT AT TAF ISSUANCE TIME IS DROPPING SOUTHWARD THROUGH
THE SAGINAW BAY REGION. AS EXPECTED...THE FRONT HAS PROVIDED A
FOCUS FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. OVERALL
TIMING OF FRONTAL PASSAGE AND THUNDERSTORM POTENTIAL FROM THE
EARLIER TAF FORECAST REMAINS SPOT ON AND WILL LEAVE AS IS. DESPITE
A DOWNTREND IN FORCING FOR THIS AFTERNOON...DECIDED ON INCLUDING A
TEMPO GROUP FOR TSRA AT THE DETROIT TERMINALS...AS EMBEDDED
SHORTWAVE ENERGY/MIDLEVEL MOISTURE IS POISED TO SWEEP ACROSS
SOUTHERN LOWER MICHIGAN LATER THIS AFTERNOON. VFR CONDITIONS ARE
EXPECTED TO CLOSE OUT THE TAF PERIOD.

&&

.PREV DISCUSSION...ISSUED 402 AM EDT THU AUG 19 2010

SHORT TERM...TODAY AND TONIGHT

FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING THE
LAST SEVERAL HOURS ACROSS THE UP INTO THE STRAITS REGION. THESE
STORMS HAVE DEVELOPED ALONG AND BEHIND A COLD FRONT...WHICH AS OF
06Z EXTENDED FROM CENTRAL MINNESOTA THROUGH THE STRAITS. A MID LEVEL
SHORT WAVE JUST NORTHWEST OF LAKE SUPERIOR IS FORECAST TO SLIDE
ACROSS LAKE SUPERIOR THIS MORNING AND INTO NORTHERN QUEBEC THIS
AFTERNOON. THE ASSOCIATED MID LEVEL HEIGHT FALLS WILL HELP DRIVE THE
COLD FRONT SOUTH...FORECAST TO REACH THE NORTHERN SAGINAW
VALLEY/THUMB AROUND 15Z...AND METRO DETROIT BY 21Z. WHILE THE LOWER
TROPOSPHERIC FRONTOGENESIS IS NOW QUITE STRONG...THE 00Z MODEL SUITE
INDICATE THIS FORCING WANING DURING THE DAY AS THE FRONT SLIDES
SOUTH. THE LARGE SCALE SUPPORT WILL WARRANT FAIRLY HIGH POPS ACROSS
THE NORTHERN SAGINAW VALLEY AND THUMB TODAY. CONVECTIVE CHANCES
FARTHER SOUTH WILL HOWEVER RELY MORE HEAVILY ON BOUNDARY LAYER
CONVERGENCE INTO AN INCREASINGLY UNSTABLE AIRMASS. IN LIGHT OF
UPSTREAM OBSERVATIONS...SURFACE DEWPOINTS ARE EXPECTED TO BE IN THE
LOW/MID 60S IN ADVANCE OF THE FRONT. THIS COUPLED WITH HIGHS IN THE
LOW/MID 80S WILL SUPPORT SB CAPE OF 1000 TO 1500 J/KG. MODEL
SOUNDINGS DO HOWEVER SHOW SOME SEMBLANCE OF A MID LEVEL CAP ACROSS
FAR SOUTHERN MICHIGAN...WHICH MAY LIMIT THE EXTENT CONVECTIVE
DEVELOPMENT. THIS ALONG WITH THE GENERAL WEAKENING CONVERGENCE ALONG
THE FRONT WILL SUPPORT TAPERING POPS TO SLIGHT CHANCE NEAR DETROIT.

STRENGTHENING DEEP LAYER SHEAR THIS AFTERNOON...COURTESY OF A 40-50
KT MID LEVEL JET DIVING INTO SE MI TODAY...WILL SUPPORT SOME DECENT
STORM SCALE DYNAMICS. THE SHEAR WOULD FAVOR LINEAR STRUCTURES TO
ANY AFTERNOON THUNDERSTORMS...WITH SOME SUPERCELLS POSSIBLE LATE IN
THE DAY AS MODEL HODOGRAPHS SHOW INCREASING HELICITY ALONG THE
FRONT. GIVEN THE SOMEWHAT WEAK INSTABILITY AND STRENGTH OF
THE MID LEVEL CAP STILL A BIT UNCERTAIN...SE MI HAS NOT BEEN
INCLUDED IN A SLIGHT RISK IN THE SPC DAY1 OUTLOOK. INSTEAD MORE
ISOLATED STRONG TO POSSIBLY SEVERE CONVECTION IS EXPECTED AT THIS
TIME.

THE SURFACE FRONT IS FORECAST TO STALL OVER FAR SOUTHERN MICHIGAN
TONIGHT. AN APPROACHING MID LEVEL SHORT WAVE RIDGE FROM THE WEST
WILL ALLOW MID LEVEL SUBSIDENCE TO OVERSPREAD THE AREA. THIS ALONG
WITH THE LOSS OF DAYTIME HEATING/INSTABILITY WILL CONTINUE TO
WARRANT A DRY FORECAST OVERNIGHT. HAVE CONCERN WITH SOME FOG
POTENTIAL TONIGHT AS TEMPS DIP DOWN INTO THE UPPER 50S/LOW 60S WITH
A LINGERING LOW LEVEL MOIST AXIS OVER THE AREA. HOWEVER...WILL
REFRAIN FROM PLACING THIS IN THE FORECAST AT THIS TIME DUE TO
UNCERTAINTY AS TO THE EXTENT OF LINGERING LOW AND MID LEVEL CLOUDS.

LONG TERM...FRIDAY THROUGH WEDNESDAY

BROAD TROUGH STRETCHING FROM NEVADA TO WESTERN COLORADO WILL LIFT
NORTHEAST AND MOVE ACROSS THE GREAT LAKES ON SATURDAY. THIS WILL
BRING A MODEST ROUND OF UNSETTLED WEATHER TO THE REGION AS SURFACE
LOW PRESSURE TRACKS ACROSS THE NORTHERN GREAT LAKES FRIDAY NIGHT AND
SATURDAY.

FORECAST FOR FRIDAY IS A LITTLE TRICKY WITH RESPECT TO PRECIPITATION
POTENTIAL. GFS/NAM/EURO KEEP THE STALLED FRONT OVER SOUTHERN
MICHIGAN ONLY BRIEFLY NOW BEFORE SOUTHERLY FLOW DEVELOPS AHEAD OF
THE APPROACHING LOW AND THE FRONT BEGINS TO LIFT BACK NORTH. NAM/GFS
INDICATE ONLY WEAK ASCENT ASSOCIATED WITH THIS BOUNDARY...BUT DO
SHOW PRETTY DECENT THETA-E ADVECTION. THIS WOULD NORMALLY WARRANT
LOW POPS...HOWEVER MODELS NOW SHOW VERY GOOD SUBSIDENCE IN PLACE
UNDER SHORTWAVE RIDGING...AND FOR EASTERN PORTIONS OF THE FORECAST
AREA...INFLUENCES FROM RETREATING SURFACE HIGH PRESSURE. MODEL
SOUNDINGS FROM THE EAST SIDE OF THE STATE SHOW A PRETTY GOOD CAP
HOLDING THROUGHOUT THE DAY...WITH A DECREASING CAP STRENGTH AS YOU
MOVE WEST TOWARDS LANSING AND SOUTH TOWARDS TOLEDO. HAVE REMOVED
FRIDAY POPS FOR THE THUMB...AND RETAINED ONLY 20-30 POPS FOR THE
REMAINING PORTIONS OF SOUTHEAST MICHIGAN.

CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN WILL
THEN INCREASE ON FRIDAY NIGHT...AND THEN AGAIN ON SATURDAY...AS THE
SURFACE LOW TRACKS ACROSS NORTHERN MICHIGAN. MODELS ARE NOW IN GOOD
AGREEMENT WITH LIFTING AN OCCLUSION ACROSS SOUTHERN LOWER MICHIGAN
ON FRIDAY NIGHT. THINK WE COULD AS LEAST SEE A LOW-SCATTERED
COVERAGE WITH THIS...WITH THE BEST POTENTIAL ACROSS THE TRI-CITIES
AND THUMB. COLD FRONT WILL THEN TRACK ACROSS THE AREA ON
SATURDAY...PROVIDING THE BEST CHANCE FOR SHOWER/TSTORM DEVELOPMENT.
WILL SEE ACTIVITY END FROM WEST TO EAST DURING THE EVENING AND
OVERNIGHT HOURS BEHIND THE FRONTAL PASSAGE.

STRONG HIGH PRESSURE IS ADVERTISED TO BUILD INTO THE CENTRAL GREAT
LAKES ON SUNDAY AND MONDAY...ALTHOUGH THE EURO IS INITIALLY A LITTLE
MORE HESITANT TO BUILD THE RIDGE INTO MICHIGAN THAN THE OTHER
MODELS. GFS AND EURO CONTINUE TO TRACK AN UPPER TROUGH ACROSS
ONTARIO TUESDAY AND WEDNESDAY. THIS MAY BRING A QUICK SHOT OF
PRECIPITATION TO MICHIGAN SOMEWHERE IN THIS TIMEFRAME...HOWEVER
TEMPORAL DIFFERENCES WITHIN THE MODELS MAKE IT HARD TO PIN DOWN
EXACTLY WHEN. MOISTURE FIELDS COINCIDING WITH THIS FRONTAL PASSAGE
ALSO LOOK PRETTY MEAGER...MAKING CHANCES FOR PRECIPITATION PRETTY
LOW DESPITE THE QUICK SHOT OF LIFT AND INSTABILITY.

TEMPERATURES WILL GENERALLY RUN IN THE 80S THROUGH THE EXTENDED
PERIOD.

MARINE...

A COLD FRONT WILL MOVE SOUTH ACROSS LAKE HURON THIS MORNING INTO THE
EARLY PART OF THE AFTERNOON...AND WILL STALL OVER FAR SOUTHERN
MICHIGAN TONIGHT. ALONG WITH TRIGGERING SOME THUNDERSTORMS...THE
PASSAGE OF THIS FRONT WILL ALSO CAUSE THE WINDS TO SHARPLY VEER TO
THE NORTH-NORTHEAST. THE WINDS SHOULD ALSO BECOME RATHER GUSTY FOR A
COUPLE OF HOURS FOLLOWING THE FRONT AS COLD AIR ADVECTION CREATES AN
UNSTABLE PROFILE OVER THE LAKES. SURFACE HIGH PRESSURE WILL BUILD IN
FROM THE NORTH TONIGHT AND WILL QUICKLY DIMINISH THE WINDS DURING
THE EVENING. WINDS WILL BECOME SOUTHEASTERLY ON FRIDAY AND INCREASE
IN SPEED FRI NIGHT INTO SATURDAY IN ADVANCE OF LOW PRESSURE MOVING
INTO THE REGION FROM THE WEST. HIGH PRESSURE WILL THEN BRING LIGHTER

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....CB
SHORT TERM...SC
LONG TERM....HLO
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 19, 4:05 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
505 AM EDT THU AUG 19 2010

MIZ047>049-053>055-060>063-068>070-200830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
505 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN DETROIT
SUBURBS...THE INTERSTATE 69 CORRIDOR...THE TRI CITIES AND THE THUMB.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG A WEAK COLD
FRONT THAT WILL DROP SOUTHEAST THROUGH THE AREA INTO THIS EVENING.
WHILE SEVERE WEATHER WILL NOT BE WIDESPREAD...ISOLATED WIND GUSTS TO
AROUND 60 MPH WILL BE POSSIBLE ALONG WITH LARGE HAIL TO NEAR ONE
INCH IN DIAMETER. STORM MOTION WILL BE SOUTHEAST AT 30 MPH. EXPECT
THIS ACTIVITY TO DIMINISH AFTER SUNSET AS DAYTIME HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE FRIDAY THROUGH
SATURDAY NIGHT AS A SLOW MOVING LOW PRESSURE SYSTEM APPROACHES
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS THUNDERSTORM
ACTIVITY WILL REMAIN ISOLATED.

MIZ075-076-082-083-200830-
WASHTENAW-WAYNE-LENAWEE-MONROE-
505 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WASHTENAW...WAYNE...LENAWEE
AND MONROE COUNTIES.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AS A WEAK
COLD FRONT PROGRESSES THROUGH THE AREA. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE FRIDAY THROUGH
SATURDAY NIGHT AS A SLOW MOVING LOW PRESSURE SYSTEM APPROACHES
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-200830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
505 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SOME STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 40 KNOTS AND HALF INCH
DIAMETER HAIL AS THEY TRACK TO THE SOUTHEAST AT 35 MPH. THESE
STORMS ARE ASSOCIATED WITH A COLD FRONT MOVING SOUTH ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE FRIDAY THROUGH
SATURDAY NIGHT AS A SLOW MOVING LOW PRESSURE SYSTEM APPROACHES
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SC/DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 19, 11:31 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1231 PM EDT THU AUG 19 2010

MIZ049-054-055-191730-
HURON-SANILAC-TUSCOLA-
1231 PM EDT THU AUG 19 2010

...SPECIAL WEATHER STATEMENT...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF BAD
AXE TO 22 MILES NORTHWEST OF REESE...MOVING SOUTHEAST AT 30 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SEBEWAING BY 1240 PM EDT...
  BAD AXE AND OWENDALE BY 1245 PM EDT...
  UNIONVILLE BY 1255 PM EDT...
  UBLY AND QUANICASSEE BY 100 PM EDT...
  REESE AND AKRON BY 110 PM EDT...
  MINDEN AND FAIRGROVE BY 115 PM EDT...
  ARGYLE BY 125 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Aug 19, 11:50 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 PM EDT THU AUG 19 2010

MIZ049-054-055-191745-
HURON-SANILAC-TUSCOLA-
1250 PM EDT THU AUG 19 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF SEBEWAING...MOVING SOUTHEAST AT
35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GAGETOWN BY 1255 PM EDT...
  CASS CITY BY 105 PM EDT...
  ARGYLE BY 125 PM EDT...
  DECKERVILLE AND SANDUSKY BY 140 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEHNKE
Special weather statement, Aug 19, 1:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
216 PM EDT THU AUG 19 2010

MIZ054-055-062-191915-
LAPEER-SANILAC-TUSCOLA-
216 PM EDT THU AUG 19 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SANDUSKY TO 10 MILES
EAST OF CARO TO CARO...MOVING SOUTHEAST AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MAYVILLE BY 225 PM EDT...
  APPLEGATE AND 6 MILES SOUTHWEST OF PORT SANILAC BY 230 PM EDT...
  CLIFFORD BY 240 PM EDT...
  NORTH BRANCH AND MARLETTE BY 245 PM EDT...
  CROSWELL BY 250 PM EDT...
  PECK AND LEXINGTON BY 255 PM EDT...
  BROWN CITY BY 305 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

CB

The radar

The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 8 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
August 19, 1:30 PM EST
Where
Tuscola County, 0.85 mi NW of Kingston
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.430, -83.190

Trees were reported blown down.

Thunderstorm Wind, Tuscola

When
August 19, 1:32 PM EST
Where
Tuscola County, 2.6 mi ESE of Kingston
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.410, -83.130

Multiple trees were reported blown down.

Hail, Saginaw

When
August 19, 4:00 PM EST
Where
Saginaw County, Freeland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.520, -84.120

Thunderstorm Wind, Saginaw

When
August 19, 4:24 PM EST
Where
Saginaw County, 2.01 mi E of Saginaw
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.420, -83.930

Trees were reported blown down.

Thunderstorm Wind, Saginaw

When
August 19, 4:26 PM EST
Where
Saginaw County, 2.13 mi SSE of Carrollton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.420, -83.910

Trees were reported blown down.

Hail, Saginaw

When
August 19, 4:28 PM EST
Where
Saginaw County, 1.38 mi S of Buena Vista
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.380, -83.820

Thunderstorm Wind, Saginaw

When
August 19, 4:33 PM EST
Where
Saginaw County, 2.12 mi ENE of Bridgeport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.380, -83.860

Trees were reported blown down.

Hail, Tuscola

When
August 19, 4:55 PM EST
Where
Tuscola County, 1.47 mi SSE of Tuscola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.300, -83.660

Thunderstorm Wind, Genesee

When
August 19, 5:33 PM EST
Where
Genesee County, Davison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -83.520

Numerous tree limbs were reported down.

Thunderstorm Wind, Lapeer

When
August 19, 5:34 PM EST
Where
Lapeer County, 2.62 mi WNW of Lapeer
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.060, -83.370

Numerous trees were reported down.

Thunderstorm Wind, Genesee

When
August 19, 5:35 PM EST
Where
Genesee County, 1.22 mi SE of Davison
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.020, -83.500

A steel flag pole was bent, along with damage to a roof.

Thunderstorm Wind, Genesee

When
August 19, 5:35 PM EST
Where
Genesee County, 1.01 mi E of Davison
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
43.030, -83.500

Numerous large trees limbs were reported down along with power lines.

Thunderstorm Wind, Lapeer

When
August 19, 5:38 PM EST
Where
Lapeer County, 0.86 mi NE of Elba
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.040, -83.440

A roof was blown off a boat shop, along with boats flipped over.

Thunderstorm Wind, Lapeer

When
August 19, 5:44 PM EST
Where
Lapeer County, 2.31 mi SSW of Farmers Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
42.940, -83.350

Trees were blown down in Hadley-Metamora State Park.

Thunderstorm Wind, Lapeer

When
August 19, 5:45 PM EST to 5:46 PM EST
Where
Lapeer County, 0.86 mi NW of Metamora to 1.3 mi NNE of Almont Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
42.940, -83.290

Dozens of trees down, along with large signs. A metal light post was also blown down.

Thunderstorm Wind, Oakland

When
August 19, 6:03 PM EST to 6:06 PM EST
Where
Oakland County, 1.08 mi NNW of Oxford to 1.05 mi N of Lake Orion
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.834, -83.279

Widespread trees down, with all trees in downtown Oxford damaged.

Thunderstorm Wind, Oakland

When
August 19, 6:03 PM EST to 6:06 PM EST
Where
Oakland County, 1.08 mi NNW of Oxford to 1.05 mi N of Lake Orion
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.834, -83.279

Widespread trees down, with all trees in downtown Oxford damaged.

Thunderstorm Wind, Oakland

When
August 19, 6:07 PM EST
Where
Oakland County, 0.51 mi W of Lake Orion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -83.240

Eight to ten inch diameter tree limbs blown down.

Thunderstorm Wind, Oakland

When
August 19, 6:15 PM EST
Where
Oakland County, 3.68 mi NE of Goodison
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.760, -83.110

Numerous trees were blown down.

Thunderstorm Wind, Oakland

When
August 19, 6:15 PM EST
Where
Oakland County, 3.68 mi NE of Goodison
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.760, -83.110

Numerous trees were blown down.

Thunderstorm Wind, Macomb

When
August 19, 6:20 PM EST
Where
Macomb County, Mt Vernon
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.730, -83.080

Numerous trees reported down in Stony Creek Metropark, along with boats blown over.

Thunderstorm Wind, Macomb

When
August 19, 6:21 PM EST
Where
Macomb County, 1.23 mi SE of Mt Vernon
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.720, -83.060

Widespread trees were blown down.

Thunderstorm Wind, Macomb

When
August 19, 6:22 PM EST
Where
Macomb County, 0.86 mi SW of Washington
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.710, -83.040

Trees and power lines were reported down.

Thunderstorm Wind, Macomb

When
August 19, 6:25 PM EST
Where
Macomb County, 2.81 mi S of Romeo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.760, -83.010

Numerous tree limbs were reported blown down.

Thunderstorm Wind, Macomb

When
August 19, 6:25 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Numerous trees reported down.

Thunderstorm Wind, Macomb

When
August 19, 6:25 PM EST
Where
Macomb County, 1.67 mi WSW of Utica Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.660, -83.000

Numerous trees were reported down.

Hail, Macomb

When
August 19, 6:25 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Tornado, Macomb

When
August 19, 6:29 PM EST to 6:35 PM EST
Where
Macomb County, 0.61 mi SW of Utica Arpt to 2.95 mi S of Utica Arpt
Rating
EF1
Path length
2.55 mi
Path width
250 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.663, -82.978

A tornado touched down near the intersection of 22 Mile and Hayes Road at 729 pm, tracking south-southeast before lifting at 735 pm just east of Hayes Road on M-59. Maximum winds were estimated to be up to 90 mph. Damage included multiple homes with roof damage, along with downed trees and power lines.

Hail, Macomb

When
August 19, 6:31 PM EST
Where
Macomb County, Utica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.650, -83.030

Hail, Macomb

When
August 19, 6:31 PM EST
Where
Macomb County, 3.37 mi SE of Utica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.610, -82.992

Thunderstorm Wind, Macomb

When
August 19, 6:31 PM EST
Where
Macomb County, Utica
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.650, -83.030

Trees and powerlines were reported blown down.

Thunderstorm Wind, Macomb

When
August 19, 6:31 PM EST
Where
Macomb County, 1.52 mi E of Disco
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.680, -83.000

Numerous trees were reported down.

Hail, Macomb

When
August 19, 6:32 PM EST
Where
Macomb County, 1.72 mi SW of Utica Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.650, -82.990

Thunderstorm Wind, Macomb

When
August 19, 6:32 PM EST
Where
Macomb County, 1.72 mi SW of Utica Arpt
Measured
64 kt (74 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.650, -82.990

A trained spotter measured a 74 mph thunderstorm wind gust and reported trees down.

Tornado, Macomb

When
August 19, 6:40 PM EST to 6:48 PM EST
Where
Macomb County, 3.65 mi WNW of Mt Clemens to 2.67 mi SSW of Mt Clemens
Rating
EF0
Path length
5.01 mi
Path width
200 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
42.607, -82.932

A tornado touched down on Dorchestour Court at 740 pm, just east of Romeo Plank and north of Canal Road. The tornado tracked southeast before lifting at 748 pm just west of the intersection of 14 Mile Road and Harper Avenue. Maximum winds were estimated up to 85 mph. A few homes sustained window, garage, and shingle damage. Wooden fences were blown over. Numerous trees were blown down.

Thunderstorm Wind, Macomb

When
August 19, 6:40 PM EST
Where
Macomb County, 2.57 mi SW of Mt Clemens
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.550, -82.900

A trained spotter measured a 70 mph thunderstorm wind gust.

Thunderstorm Wind, Macomb

When
August 19, 6:45 PM EST
Where
Macomb County, 0.86 mi SE of (Mtc)mt Clemens/Self
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.590, -82.820

Several large trees blown down.

Thunderstorm Wind, Macomb

When
August 19, 6:45 PM EST
Where
Macomb County, 1.23 mi SW of Washington
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.710, -83.050

Trees and powerlines reported down.

Thunderstorm Wind, Macomb

When
August 19, 6:45 PM EST
Where
Macomb County, 2.64 mi WNW of Mt Clemens
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.590, -82.920

Numerous trees blown down.

Thunderstorm Wind, Macomb

When
August 19, 6:46 PM EST
Where
Macomb County, 1.02 mi W of Mt Clemens
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.580, -82.890

Large tree fell onto a house, causing significant damage.

Thunderstorm Wind, Macomb

When
August 19, 6:48 PM EST
Where
Macomb County, 2.58 mi NE of Roseville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -82.870

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Macomb

When
August 19, 6:48 PM EST
Where
Macomb County, 2.31 mi SSE of Mt Clemens
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.550, -82.850

Large trees were uprooted as well as a tree snapped.

Hail, Macomb

When
August 19, 6:48 PM EST
Where
Macomb County, 2.58 mi NE of Roseville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.530, -82.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyThe tornado archive for Michigan, 2010Warnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256565, 256564, 256557, 256566, 256567, 256558, 256568, 256559, 256569, 256570, 256573, 256575, 256576, 256610, 256577, 256578, 256579, 256580, 256606, 256607, 256581, 256608, 257962, 256582, 256611, 256612, 257961, 243601, 256561, 256563, 256583, 256584, 256562, 256588, 243604, 256589, 256590, 256598, 256599, 256597, and more.